Alert archive / Texas / Red Flag Warnings in 2020
Red Flag Warning 16, NWS Amarillo, TX
NWS Amarillo, TX issued this red flag warning at Jun 6, 2020, 5:09 PM CDT for 4 counties in Texas; Cimarron County, Oklahoma. It took effect at Jun 7, 2020, 11:00 AM CDT. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 6, 2020, 5:09 PM CDT (22:09 UTC)
- In effect from
- Jun 7, 2020, 11:00 AM CDT
- Expired
- Jun 7, 2020, 10:00 PM CDT
- In force
- 11 hr
- Issued by
- NWS Amarillo, TX
Counties Cimarron County, OK, Dallam County, TX, Deaf Smith County, TX, Hartley County, TX, Oldham County, TX
The radar
The Amarillo radar (KAMA), 105 km from the middle of the area, began a volume at 22:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 10.2 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -520 J/kg
- Mixed-layer LCL
- 2118 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -105 m²/s²
- 0-3 km storm-relative helicity
- -93 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
397 WWUS84 KAMA 062209 RFWAMA URGENT - FIRE WEATHER MESSAGE National Weather Service Amarillo TX 509 PM CDT Sat Jun 6 2020 OKZ001-TXZ001-006-011-016-071200- /O.NEW.KAMA.FW.W.0016.200607T1600Z-200608T0300Z/ Cimarron-Dallam-Hartley-Oldham-Deaf Smith- 509 PM CDT Sat Jun 6 2020 ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 10 PM CDT SUNDAY FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE WESTERN TEXAS AND OKLAHOMA PANHANDLES... The National Weather Service in Amarillo has issued a Red Flag Warning for strong winds and low relative humidity, which is in effect from 11 AM to 10 PM CDT Sunday. * Affected Area...In Oklahoma...Cimarron. In Texas...Dallam... Hartley...Oldham and Deaf Smith. * 20 Foot Winds...South to southwest winds 20 to 30 mph with gusts with gusts to 40 to 45 mph. No significant wind shifts are expected except for winds becoming south and southeast after 8 PM Sunday evening. * Relative Humidity...As low as 10 percent. * Red Flag Threat Index...5 to 7 * Timing...Critical fire weather conditions are expected to begin after 10 AM and should end around 10 PM Sunday evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or will shortly. A combination of strong winds...low relative humidity...and warm temperatures will create favorable weather for rapid fire growth and spread. Avoid activities that promote open flames and sparks. && $$ Schneider For more information from the National Weather Service visit... www.weather.gov/ama
3 follow-up statements
612 WWUS84 KAMA 070847 RFWAMA URGENT - FIRE WEATHER MESSAGE National Weather Service Amarillo TX 347 AM CDT Sun Jun 7 2020 OKZ001-TXZ001-006-011-016-072100- /O.CON.KAMA.FW.W.0016.200607T1600Z-200608T0300Z/ Cimarron-Dallam-Hartley-Oldham-Deaf Smith- 347 AM CDT Sun Jun 7 2020 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 10 PM CDT THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE WESTERN TEXAS AND OKLAHOMA PANHANDLES... * Affected Area...In Oklahoma...Cimarron. In Texas...Dallam... Hartley...Oldham and Deaf Smith. * 20 Foot Winds...South 20 to 30 mph with gusts up to 45 mph. * Relative Humidity...As low as 10 percent. * Red Flag Threat Index...5 to 7 * Timing...Critical fire weather conditions are expected to begin after 10 AM and should end around 10 PM Sunday evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or will shortly. A combination of strong winds...low relative humidity...and warm temperatures will create favorable weather for rapid fire growth and spread. Avoid activities that promote open flames and sparks. && $$ For more information from the National Weather Service visit... www.weather.gov/ama
079 WWUS84 KAMA 072010 RFWAMA URGENT - FIRE WEATHER MESSAGE National Weather Service Amarillo TX 310 PM CDT Sun Jun 7 2020 OKZ001-TXZ001-006-011-016-081000- /O.NEW.KAMA.FW.W.0017.200608T1900Z-200609T0200Z/ /O.CON.KAMA.FW.W.0016.000000T0000Z-200608T0300Z/ Cimarron-Dallam-Hartley-Oldham-Deaf Smith- 310 PM CDT Sun Jun 7 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM CDT THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE WESTERN TEXAS AND OKLAHOMA PANHANDLES... ...RED FLAG WARNING IN EFFECT FROM 2 PM TO 9 PM CDT MONDAY FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE WESTERN TEXAS AND OKLAHOMA PANHANDLES... The National Weather Service in Amarillo has issued a Red Flag Warning for strong winds and low relative humidity, which is in effect from 2 PM to 9 PM CDT Monday. * Affected Area...In Oklahoma...Cimarron Counties. In Texas...Dallam... Hartley...Oldham and Deaf Smith Counties. * 20 Foot Winds...Sunday, south 20 to 30 mph with gusts up to 50 mph. Monday, southwest 15 to 25 mph with gusts up to 35 mph. * Relative Humidity...Sunday, around 10 percent. Monday, between 5 and 10 percent. * Red Flag Threat Index...Sunday, 4 to 6. Monday, 4 to 7. * Timing...Critical fire weather conditions are expected to continue through 10 PM CDT Sunday evening and return between 2 PM and 7 PM CDT Monday afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or will shortly. A combination of strong winds...low relative humidity...and warm temperatures will create favorable weather for rapid fire growth and spread. Avoid activities that promote open flames and sparks. && $$ For more information from the National Weather Service visit... www.weather.gov/ama
497 WWUS84 KAMA 080244 RFWAMA URGENT - FIRE WEATHER MESSAGE National Weather Service Amarillo TX 944 PM CDT Sun Jun 7 2020 OKZ001-TXZ001-006-011-016-081200- /O.EXP.KAMA.FW.W.0016.000000T0000Z-200608T0300Z/ /O.CON.KAMA.FW.W.0017.200608T1900Z-200609T0200Z/ Cimarron-Dallam-Hartley-Oldham-Deaf Smith- 944 PM CDT Sun Jun 7 2020 ...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM TO 9 PM CDT MONDAY FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE WESTERN TEXAS AND OKLAHOMA PANHANDLES... ...RED FLAG WARNING WILL EXPIRE AT 10 PM CDT THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE WESTERN TEXAS AND OKLAHOMA PANHANDLES... * Affected Area...In Oklahoma...Cimarron. In Texas...Dallam... Hartley...Oldham and Deaf Smith. * 20 Foot Winds...Sunday, south 20 to 30 mph with gusts up to 50 mph. Monday, southwest 15 to 25 mph with gusts up to 35 mph. * Relative Humidity...Sunday, around 10 percent. Monday, between 5 and 10 percent. * Red Flag Threat Index...Sunday, 4 to 6. Monday, 4 to 7. * Timing...Critical fire weather conditions are expected to continue through 10 PM CDT Sunday evening and return between 2 PM and 7 PM CDT Monday afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or will shortly. A combination of strong winds...low relative humidity...and warm temperatures will create favorable weather for rapid fire growth and spread. Avoid activities that promote open flames and sparks. && $$ For more information from the National Weather Service visit... www.weather.gov/ama
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this red flag warning went out at Jun 6, 2:46 PM CDT, 2 hours 23 minutes earlier.
Area forecast discussion, Jun 6, 2:46 PM CDT, 2 hours 23 minutes before
Area Forecast Discussion National Weather Service Amarillo TX 246 PM CDT Sat Jun 6 2020 .SHORT TERM...This Afternoon through Sunday Night... Current WV satellite shows a potent wave translating quickly northeastward over the Four Corners with a few disturbances in the southwesterly flow over NM and TS Cristobal over the central Gulf of Mexico. The Panhandles are caught between these two features, with a ridge extending from SE OK southwest all the way to the western coast of Mexico. At the surface, lee pressure falls across E CO have set up a decent pressure gradient across the CWA. Combined with the strong winds aloft, this has driven breezy winds across the forecast area Saturday afternoon, with gusts as high as 41 mph recorded so far at DHT. For the remainder of the afternoon, expect the breezy conditions to continue through the evening hours. With surface pressure gradient being maintained into the overnight hours, expect a light breeze to persist overnight. Have leaned lows upward just a bit as a result. On the subject of precipitation, while the aforementioned disturbances in the flow over NM should kick off some thunderstorms over the Sangre de Cristos, very warm temperatures aloft and resulting lack of instability should work to eliminate any storms that attempt to make their way eastward. For Sunday, expect a near repeat of Saturday with hot temperatures and breezy conditions. Guidance has shifted 700mb jet eastward just a bit compared to Saturday, so have gone with a bit higher winds accordingly. Northwestern Cimarron County may briefly touch Wind Advisory criteria but have opted against issuance for now given expected short duration of 35 mph winds there. The hot and breezy conditions will also bring a repeat of the elevated fire weather concerns during the afternoon hours. Ferguson && .LONG TERM...Monday through Friday Night... The upper level low in the Pacific Northwest is progged to be over WA, ID, OR, and western MT by Monday at 12Z. The trough axis will run south from this low through NV and southern CA. Over the FA, southwest flow aloft will dominate as the trough approaches Monday into Tuesday. Mostly zonal flow aloft will be present Wed through Fri when another ridge starts to build over the area. For Monday, a surface trough will build into the area forming a dryline with dewpoints dropping into the 20s in the western Panhandles and 60s in the eastern Panhandles. There still is some question on where this dryline will set up exactly, or whether or there will be enough convergence along the dryline to form thunderstorms. At H7 a theta-e access is present along and in front of the dryline on Monday after 18Z. With such warm air aloft convective temperatures will be hard to reach and LCL's look to be between 2 km and 3 km. The NAM has the least amount of CIN in the east and suggest possible isolated storms. However, the blends and most other models suggest a much strong cap. Have raised the NBM PoPs from zero to 10 for Monday afternoon/evening for eastern portions of the FA. Monday night a cold front will move through the area. The exact timing of this front is still to be determined but is looking to move through between midnight Monday night and noon on Tuesday. The winds will be quite breezy behind the front on Tuesday. Have surface winds out of the north around 25 mph at the moment. However, models suggest H85 winds to be around 40 to 45 knots with a jet running north to south over KS and west TX. Bufkit soundings suggest the winds will mix down possibly making the surface winds closer to 30 mph Tuesday afternoon. Tuesday will be the coolest of the days with highs in the lower 80's for most of the area. Things start to warm back up Wednesday as winds become southerly once again. As an upper level ridge builds over the area going into Friday, models start to diverge. Some rain may be possible with perturbations in the flow along this ridge. The NBM has backed off on some slight chance PoPs from the previous forecast. However, have kept PoPs from the previous package as violin plots suggest the NBM is an outlier on the lower end of PoPs. Hoffeditz && .FIRE WEATHER... Elevated fire weather conditions are possible late Sunday morning into the early evening hours. Strong height gradient aloft and surface pressure gradient will drive 20 foot winds of 25 to 35 mph across the western Panhandles. As this occurs, expect RH values to drop to around 10 to 25 percent, yielding RFTI values of 2 to 6, with drier conditions and higher RFTIs across the far western Panhandles. ERCs are currently in the 70th-89th percentile as measured by TFS. Normally, we would lean toward a Red Flag Warning for the far west given these conditions. However, recent experience suggests fires have only needed initial attack for suppression, including a couple satellite detectable fire starts Saturday afternoon that did not appear to spread even with similar breezy conditions. Conversation with TFS indicates they are not yet concerned about fires getting out of hand, even on a breezy day, as there is still a decent amount of herbaceous greenness mixed in with the curing fuels. Have thus opted against issuing any fire weather headlines at this time. For Monday, a surface trough will move into the area from the west bringing lower dewpoints to the western combined Panhandles. This will allow the RH values to drop into the single digits. Twenty foot winds will be around 15 to 20 mph. RFTI values are looking range from 2 to 4 for the western combined Panhandles. These RFTI's will be mostly RH driven with most areas only reaching elevated fire weather conditions for the afternoon on Monday. At this time, Cimarron County in Oklahoma looks to be the only county that could maybe reach critical conditions longer than an hour. && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 68 94 67 98 59 / 0 0 0 5 5 Beaver OK 71 97 70 100 60 / 0 0 0 10 10 Boise City OK 67 97 65 97 51 / 0 0 0 0 0 Borger TX 71 99 70 103 61 / 0 0 0 10 10 Boys Ranch TX 69 100 68 101 57 / 0 0 0 0 0 Canyon TX 67 95 66 98 58 / 0 0 0 5 5 Clarendon TX 69 93 68 98 63 / 0 0 0 10 10 Dalhart TX 66 98 64 97 53 / 0 0 0 0 0 Guymon OK 69 98 68 100 56 / 0 0 0 5 5 Hereford TX 67 96 66 99 58 / 0 0 0 0 0 Lipscomb TX 71 96 69 99 62 / 0 0 0 5 5 Pampa TX 69 94 67 99 61 / 0 0 0 10 10 Shamrock TX 70 94 68 97 64 / 0 0 0 5 5 Wellington TX 70 96 69 98 66 / 0 0 0 5 5 && .AMA Watches/Warnings/Advisories... TX...None. OK...None. && 77/36
Hazardous weather outlook, Jun 6, 3:15 PM CDT, 1 hour 54 minutes before
Hazardous Weather Outlook National Weather Service Amarillo TX 315 PM CDT Sat Jun 6 2020 OKZ001>003-TXZ001>020-317-071200- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 315 PM CDT Sat Jun 6 2020 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. Elevated fire weather conditions are expected for the rest of this afternoon into the evening across the western and central Panhandles due to low relative humidity and breezy conditions. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Elevated to critical fire weather conditions are expected Sunday and again on Monday. Main areas of concern at this time will be the western combined Texas and Oklahoma Panhandles. There is a slight chance of thunderstorms on Friday for the western combined Panhandles. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. Area fire managers and emergency officials should be alert for elevated or critical fire weather conditions today through Monday.
Nearby
Red Flag Warnings in Texas, 2020Red Flag Warnings in Oklahoma, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.